Idaho, 2006

High Wind in Idaho, January 10, 2006

January 10, 2006 · NWS MSO · 1 event in 1 county or zone

Gusty winds associated with an approaching storm affected the Orofino/Grangeville area with gusts as high as 61 mph reported. There were reports of tree damage caused by the winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Gusty winds associated with an approaching storm affected the Orofino/Grangeville area with gusts as high as 61 mph reported. There were reports of tree damage caused by the winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jan 10, 2:05 AM PST, 6 hours 21 minutes earlier.

Area forecast discussion, Jan 10, 2:05 AM PST, 6 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
305 AM MST TUE JAN 10 2006

.SHORT TERM...RADARS AND SATELLITE IMAGERY SHOWING THE VERY MOIST
PACIFIC SYSTEM MOVING ACROSS NORTH CENTRAL IDAHO AND WESTERN
MONTANA THIS MORNING. A TIGHT SURFACE PRESSURE GRADIENT ALONG WITH
STRONG WINDS ALOFT ARE KEEPING GUSTY SURFACE WINDS OVER MANY
LOCATIONS. THIS COMBINATION OF THE MOIST SYSTEM AND STRONG WINDS
WILL PRODUCE SIGNIFICANT SNOWFALL IN THE MOUNTAINS BUT DOWNSLOPE
CONDITIONS IN MANY OF THE VALLEY WILL KEEP THE PRECIPITATION
LIMITED. HAVE CONTINUED THE CURRENT WINTER STORM WARNINGS AND ALSO
THE WIND ADVISORY. EXPECT ALL OF THE WARNING AREAS TO REACH SNOW
AMOUNTS TO VERIFY THE WINTER STORM WARNINGS FAIRLY EASY. BESIDES
BEING VERY MOIST THIS SYSTEM HAS RATHER WARM AIR...SO ANY OF THE
VALLEY LOCATIONS THAT DO NOT EXPERIENCE DOWN SLOPE CONDITIONS WILL
SEE THE PRECIPITATION MAINLY IN THE FORM OF RAIN. THE WARM AND WET
CONDITIONS WILL CONTINUE THROUGH WEDNESDAY.

.LONG TERM...THE MOIST AND UNSTABLE ATMOSPHERIC FLOW WILL CONTINUE
THROUGH THURSDAY BRINING CHANCES FOR SCATTERED RAIN AND SNOW
SHOWERS TO MUCH OF WESTERN MONTANA. OVERNIGHT THURSDAY A WEAK
UPPER LEVEL RIDGE WILL BEGIN TO FORM OVER THE NORTHERN ROCKIES.
THIS RIDGE WILL BRING A BRIEF PERIOD OF DRIER WEATHER TO PORTIONS
OF WESTERN MONTANA AND CENTRAL IDAHO. VALLEYS WITHIN THE BUTTE/BLACKFOOT
REGION AND LEMHI COUNTY IN IDAHO WILL PROBABLY SEE THE MOST DRYING
AND HAVE THUS LIMITED ANY MENTION OF PRECIPITATION TO ONLY THE
MOUNTAINS. HOWEVER THIS RIDGE IS SHORT LIVED AS A STRONG UPPER LEVEL
TROUGH MOVES INLAND SATURDAY AND SUNDAY. THIS WILL RETURN WESTERN
MONTANA TO A MOIST SOUTHWESTERLY FLOW WITH VERY UNSETTLED WEATHER
CONDITIONS. BECAUSE OF THE SOUTHWEST FLOW IT APPEARS AS THROUGH
SNOW LEVELS WILL RISE SUCH THAT MOUNTAINS WILL RECEIVE SNOW AND
VALLEYS A RAIN/SNOW MIX.

NEXT WEEK LOOKS TO CONTINUE THE UNSETTLED WEATHER TREND AS A
LONG WAVE UPPER LEVEL TROUGH FORMS ACROSS THE LENGTH OF THE UNITED
STATES. MODEL ACCURACY AT THIS POINT IS QUITE UNRELIABLE...HOWEVER
IF THIS TREND CONTINUES IT COULD MEAN A RETURN TO MORE SEASONABLE
WEATHER BY LATE NEXT WEEK.

&&

.AVIATION...A MOIST WEATHER SYSTEM IS CONTINUING TO MOVE ACROSS
WESTERN MONTANA AND NORTH CENTRAL IDAHO TODAY. THIS SYSTEM IS
CAUSING WIDESPREAD PRECIPITATION AND LOW CLOUDS. MOUNTAINS AND
PASSES ARE OBSCURED...SEE APPROPRIATE TAFS AND TWEBS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING UNTIL 5 AM WEDNESDAY ABOVE 4000 FEET FOR
     KOOTENAI/CABINET REGION...WEST GLACIER REGION...LOWER CLARK
     FORK REGION...BITTERROOT/SAPPHIRE MOUNTAINS...POTOMAC/SEELEY
     LAKE REGION.

     WINTER STORM WARNING FROM 9 AM TUESDAY TO 5 AM WEDNESDAY ABOVE
     5000 FEET FOR BUTTE/BLACKFOOT REGION.

ID...WINTER STORM WARNING UNTIL 5 AM WEDNESDAY ABOVE 4000 FEET FOR
     NORTHERN CLEARWATER MOUNTAINS...SOUTHERN CLEARWATER MOUNTAINS.

     WIND ADVISORY UNTIL 5 PM TUESDAY FOR OROFINO/GRANGEVILLE REGION...
     LOWER HELLS CANYON/SALMON RIVER REGION.

     WINTER STORM WARNING FROM 9 AM TUESDAY TO 5 AM WEDNESDAY ABOVE
     5000 FEET FOR WESTERN LEMHI COUNTY...EASTERN LEMHI COUNTY.

&&

SHORT TERM...KOLATA
LONG TERM...DICKERSON
AVIATION...KOLATA
Hazardous weather outlook, Jan 10, 2:28 AM PST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
328 AM MST TUE JAN 10 2006

IDZ005>010-MTZ001>007-043-101900-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
228 AM PST TUE JAN 10 2006 /328 AM MST TUE JAN 10 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

A MOIST SYSTEM IS MOVING ACROSS THE AREA TODAY...BRINGING
WIDESPREAD PRECIPITATION AND WINDY CONDITIONS MAINLY IN THE HIGHER
ELEVATIONS. PLEASE SEE NON-PRECIPITATION (GTFNPWMSO) AND WINTER
WEATHER MESSAGE (GTFWSWMSO) FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PACIFIC SYSTEM WILL CONTINUE TO MOVE ACROSS THE REGION WITH
ADDITIONAL SNOWFALL...MAINLY IN THE MOUNTAINS INTO WEDNESDAY. PLEASE SEE
NON- PRECIPITATION (GTFNPWMSO) AND WINTER WEATHER MESSAGE
(GTFWSWMSO) FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Orofino / Grangeville Region

When
January 10, 8:26 AM PST to 9:15 AM PST
Where
Orofino / Grangeville Region forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
46.259, -115.562 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2006Every state in 2006This day in weather historyWarnings in Idaho, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487657.